iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical GastroenterologydoxycyclineAfter taking Doxycycline for ten days for my syphilis, I have constant stomach pain. Why?

Why does Doxycycline cause stomach pain?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At January 6, 2023
Reviewed AtJanuary 6, 2023

Patient's Query

Hi doctor,

I have been taking Doxycycline for ten days now (for syphilis treatment). But I cannot bear the pain which I am feeling in my stomach. I feel my stomach contracting all the time, and it is like a sharp stabbing pain that spreads to all my back. I started taking Omeprazole before breakfast, but it is not helping. I still feel the pain all day long.

Answered by Dr. Ghulam Fareed

Hi,

Welcome to icliniq.com.

Doxycycline is a known antibiotic to cause severe gastritis or even drug-induced gastric ulcers. You have not mentioned the dose of Doxycycline.

Take a good quantity of antacid syrup as well, like syrup Gaviscon (Sodium Alginate and Sodium Bicarbonate), 10 to 15 ml, after every meal and even at night whenever you feel pain.

Patient's Query

Hi doctor,

Thank you for the reply,

What should I do? Because it hurts all the time and gets worse when I eat. I still have 17 days of Doxycycline to take.

Answered by Dr. Ghulam Fareed

Hi,

Welcome back to icliniq.com.

1. Stop Doxycycline or any other oral medicine like NSAIDS (non-steroidal anti-inflammatory drugs), painkillers, or other causes that can worsen your condition.

2. Monitor stool colors, and they should not be black.

3. Your doctor should have told you about Doxycycline (antibiotics) known side effects. Increase the dose of Omeprazole (proton pump inhibitor) to a maximum of 40 mg half an hour before breakfast and half an hour before dinner and Gaviscon (antacid), as I explained already.

4. Take a soft diet for a few days without spicy or fatty meals.

Patient's Query

Hi doctor,

Thank you for the reply,

I was good for the first eight days of taking Doxycycline, and it was three days ago that this stomach pain began, but it got worse yesterday. I guess my stool is good, it is a little darker than usual, but it is still a medium brown.

So, do I take 20 mg of Omeprazole before breakfast and 20 mg before dinner with Gaviscon?

I did not want to stop the treatment with Doxycycline now because if I do, I will have to restart the treatment with penicillin. I will try taking Omeprazole, as you told me, 12 hours before breakfast and dinner, and Gaviscon after I eat, if this pain continues I will stop the Doxycycline. I do not want to hurt my stomach. I am also taking Finasteride and Escitalopram, but at different times. Can these two medications irritate my stomach even more, because I have to take them once daily?

Answered by Dr. Ghulam Fareed

Hi,

Welcome back to icliniq.com.

I can understand, Doxycycline is a very commonly used medicine in dermatology. Be careful if you want to continue this medicine.

It is not necessary that a person will have stomach pain always, or it is with the first dose. It can occur anytime to anyone, just like in your case. Finasteride and Escitalopram are relatively safe. They do not hurt the stomach as such.

Got your point, so if you want to continue it, take it just after meals with a full glass of water, do not lie down immediately after taking medicine, and have at least five to ten minutes walk. Meanwhile, continue Omeprazole 20 mg twice daily along with regular Gaviscon. If you feel well, continue the above plan. If you feel persistent pain still, there are two options. Either increase the dose of Omeprazole to 40 mg twice daily or stop Doxycycline at that time.

Wishing you good health.

Kind regards.

Patient's Query

Hi,

Thank you for the reply,

I understand. Thanks a lot for all the information.

I do not know whether I will continue taking medicine or not, though. I am going on a trip in two days, and I would like to enjoy it without any pain, and I am worried that it can get worse while I am there. The local doctor prescribed me Doxycycline because they do not let you walk away without treatment, and since I had this trip planned and could not take the injections for three weeks in a roll, they prescribed me this antibiotic.

I wonder if it is better for me to stop it, heal my stomach, and go there again after my trip to get the injections instead. Could I do this? Or would this be too much antibiotic in my body? My trip is only for seven days. I will be back after that. I do not know what to do.

Answered by Dr. Ghulam Fareed

Hi,

Welcome back to icliniq.com.

I do not know what the actual indication for antibiotics in your case and how necessary it will be to continue your Doxycycline was.

Regarding your stomach, I would suggest giving your stomach some break and continuing Omeprazole for two to three weeks, so that stomach can heal itself well.

One possibility is, if you can visit the skin clinic just before your tour and tell them I am unable to tolerate Doxycycline and ask if there are any other options in terms of oral antibiotics rather than injectables or is there a possibility to give yourself a two to four weeks break and then reconsider treatment again under good Omeprazole cover, general precautions, and all?

Because, when you are on a trip, you will be eating out frequentl which is already a risk factor for an upset stomach.

Patient's Query

Hi doctor,

Thank you for the reply,

I am having Doxycycline for latent syphilis treatment. I think I will interrupt my treatment and talk to them after my trip. I woke up just now with my stomach hurting. I cannot even sleep anymore. I will call the clinic tomorrow and tell them I am having this.

Thanks again for all your messages.

Answered by Dr. Ghulam Fareed

Hi,

Welcome back to icliniq.com.

For such episodes, you can have 10 to 15 ml of Gaviscon and do not drink water after that. You can drink water before if you want.

Kind regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ghulam Fareed
Dr. Ghulam Fareed

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy